Alert archive / North Carolina / Special Weather Statements in 2011

Special Weather Statement, NWS Blacksburg, VA

May 23, 2011Wilkes County, North Carolina

NWS Blacksburg, VA issued this special weather statement at May 23, 2011, 3:08 PM EDT for Wilkes County, North Carolina. It was in force for 67 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2011, 3:08 PM EDT (19:08 UTC)
Expired
May 23, 2011, 4:15 PM EDT
In force
67 min
Issued by
NWS Blacksburg, VA

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:30 PM EDTHAIL 0.55 Se Wilbar, NC
May 23, 3:50 PM EDTHAIL 14 Wsw Ronda, NCOCCURRED IN THE TOWN OF ROARING RIVER
May 23, 3:53 PM EDTTSTM WND DMG4 Ne North Wilkesboro, NCTREE DOWN ON HIGHWAY 268 NEAR JOHNSON ROAD
May 23, 3:55 PM EDTTSTM WND DMGMillers Creek, NCMANY LARGE TREES DOWN
May 23, 3:57 PM EDTHAIL 0.25Millers Creek, NCMILLERS CREEK PO
May 23, 3:57 PM EDTHAIL 0.54 Wsw Ronda, NCROARING RIVER PO
May 23, 3:57 PM EDTHAIL 1.754 E North Wilkesboro, NCOCCURRED ON FISHING CREEK ROAD
May 23, 4:00 PM EDTTSTM WND DMGW Wilkes Co Arpt, NCSEVERAL TREES DOWN
May 23, 4:01 PM EDTTSTM WND DMG5 W North Wilkesboro, NCAT LEAST SIX PINE TREES DOWN NEAR THE INTERSECTION OF PADS ROAD AND BOONE TRAIL
May 23, 4:01 PM EDTHAIL 1.755 W North Wilkesboro, NCOCCURRED NEAR THE INTERSECTION OF PADS ROAD AND BOONE TRAIL
May 23, 4:07 PM EDTHAIL 1.755 Ssw Ronda, NCEXIT 276 AT HWY 421
May 23, 4:10 PM EDTTSTM WND DMGMulberry, NCTWO LARGE TREES DOWN
May 23, 4:12 PM EDTHAIL 1Clingman, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

314 
WWUS81 KRNK 231908
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT MON MAY 23 2011

NCZ001-018-019-232015-
ASHE NC-WATAUGA NC-WILKES NC-
308 PM EDT MON MAY 23 2011

...A DEVELOPING THUNDERSTORM WILL AFFECT ASHE...WATAUGA AND WILKES
COUNTIES...

AT 306 PM EDT...A DEVELOPING THUNDERSTORM WAS LOCATED OVER DEEP 
GAP...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. 

THIS STORM WILL BE NEAR CASCADE FALLS...SUMMIT...AND IDLEWILD AROUND
315 PM...MAPLE SPRINGS AROUND 320 PM...WILBAR AROUND 330 PM...MILLERS
CREEK...BUCK...HALLS MILLS...AND MC GRADY AROUND 340 PM AND MULBERRY
AROUND 345 PM.

LAT...LON 3617 8163 3630 8163 3638 8093 3633 8087
      3609 8088

$$

16

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 23, 2:35 PM EDT, 33 minutes earlier.

Area forecast discussion, May 23, 2:35 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT MON MAY 23 2011

.SYNOPSIS...
A WARM FRONT WILL CONTINUE TO DRIFT NORTH OF THE AREA TODAY AND
TONIGHT BEFORE SINKING BACK SOUTH TOWARD THE REGION TUESDAY. UPPER
LEVEL IMPULSES TRACKING ACROSS THE FROM THE WEST WILL KEEP THE
THREAT FOR PERIODIC SHOWERS AND STORMS GOING THROUGH MID WEEK. A
STRONGER COLD FRONT WILL GRADUALLY APPROACH FROM THE WEST BY THE
END OF THE WEEK WITH ADDED ROUNDS OF SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 2PM MONDAY MORNING CLOUDS ASSOCIATED WITH INITIAL WAVE BEGINNING
TO THIN ACROSS THE REGION. STILL A TRICKY FORECAST THE REST OF THE
AFTERNOON. LOW LEVEL STABLE LAYER HAS STOPPED ANY THUNDERSTORMS
FROM FORMING THUS FAR. HOWEVER LATEST RUC ANALYSIS SHOWS MLCAPE
VALUES UP TO 2000 J/KG ACROSS THE AREA WITH CONTINUED HEATING
EXPECTED. EFFECTIVE SHEAR OVER THE REGION AN IMPRESSIVE 50 KTS AS
WELL. THUS IF ANY STORMS CAN FORM THEY MAY BE ABLE TO QUICKLY
BECOME SEVERE WITH STRONG WINDS AND LARGE HAIL. CONTINUED HEATING
AND THE SUBTLE WAVE SEEN ON VISIBLE IMAGERY OVER JUST ENTERING OUR
WESTERN CWA...MAY BE ENOUGH TO FIRE STORMS. LATEST HRRR AND LOCAL
WRF MODELS BOTH SHOW A LINE OF THUNDERSTORMS FORMING WITH THAT
WAVE OVER THE NEXT FEW HOURS. THUS THIS WILL HAVE TO BE WATCHED
CLOSELY OVER THE NEXT FEW HOURS.

PREVIOUS DISCUSSION...

NEXT STRONGER S/W NOW APPROACHING THE OHIO VALLEY IS PROGGED TO
QUICKLY DROP ESE CROSSING THE WESTERN MOUNTAINS EARLY THIS
AFTERNOON. WITH HEATING ATMOS LOOKS TO REBOUND AGAIN AIDED BY
INCREASING LOW LEVEL SW FLOW AND JUICY DEWPOINTS. THIS PROVIDED
ENOUGH HEATING THRU DEBRIS CLOUDS AFTER EARLY FOG AGAIN GIVES
CAPES OF 1-2K MOST SPOTS AND HIGH DCAPES WITH LOW LEVEL INVERTED V
POTENTIAL UNDER A DECENT MID LEVEL WESTERLY JET. HOWEVER GUIDANCE
SHOWING DIFFERING SOLUTIONS IN REGARDS TO THE EVOLUTION OF THE
CONVECTION WITH THIS FEATURE WITH THE NAM HAVING COVERAGE MORE TO
THE EAST WITH THE CURRENT VORT WHILE THE GFS SHOWING LITTLE QPF AS
BASICALLY IN BETWEEN SYSTEMS TODAY. HRRR MEANWHILE HAS SOME EARLY
SHRA ACROSS THE NW WITH THE LOCAL WRF ONLY SHOWING ISOLATED AFTN
COVERAGE. AGAIN SINCE LOWER CONFIDENCE IN JUST HOW MUCH THINGS
WILL ORGANIZE ESPCLY GIVEN MORE WEST WIND ALOFT AND LOW LEVEL
MIXING WHICH COULD SHUT THINGS OFF KEEPING POPS DECENT CHANCE WITH
HIGHEST WEST THIS AFTERNOON. FOLLOWED CLOSER TO THE SLIGHTLY LOWER
MET MOS TEMPS BUT IF MORE SUN TAKES SHAPE OVER DOWNSLOPE THEN
PERHAPS A FEW TEMPS NEAR 90 POSSIBLE.

WILL AGAIN WORK IN BETWEEN IMPULSES THIS EVENING BEFORE ANOTHER
ELONGATED S/W WORKS TOWARD THE WESTERN SLOPES LATE. GUIDANCE SHOWS
LITTLE LIFT EAST OF THE MOUNTAINS OVERNIGHT DESPITE LINGERING CAPES
AND HIGH PWAT. SINCE FOCUS OTHER THAN FOR OLD OUTFLOW LACKING WILL
CUT POPS EAST OF THE BLUE RIDGE AFTER MIDNIGHT FOR NOW. OTRW RUNNING
WITH HIGH CHANCES ALL EXCEPT THE EASTERN SLOPES TO INIT THIS
EVENING...THEN DECREASING BEFORE NUDGING UP TO HIGHER CHANCES AGAIN
WEST TOWARD MORNING. THINK LOW TEMPS MAY BE SLIGHTLY COOLER
OVERNIGHT GIVEN SOME DECREASE IN DEWPOINTS VIA WESTERLY TRAJECTORY
AND PERHAPS CONVECTIVE COOLING.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AN UNSETTLED WEATHER PATTERN WILL CONTINUE WITH MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS...ESPECIALLY IN THE MOUNTAINS.
PLAYED TEMPERATURES CLOSE TO ADJMET FOR HIGHS TUESDAY WITH VALUES
FROM AROUND 80 DEGREES IN THE MOUNTAINS TO AROUND 90 DEGREES IN
SOUTHSIDE. SWODY2 HIGHLIGHTS THE POTENTIAL FOR SEVERE THUNDERSTORMS
ACROSS NORTHWEST PORTIONS OF CWA. CONTINUED STEEP LAPSE RATES
(AROUND 7C/KM) AND MODERATE TO STRONG INSTABILITY INDICATED THE
THREAT FOR THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING DOWNBURST
WINDS...LARGE HAIL...AND EXCESSIVE LIGHTNING.

ON TUESDAY NIGHT...THE COMBINATION OF OUTFLOWS FROM THE NORTH AND
THE APPROACH OF SURFACE FRONT WARRANTS LIGHT POPS FOR CONVECTION.
KEPT LOW TEMPERATURES TUESDAY NIGHT FROM THE UPPER 50S IN THE
NORTHWEST TO MID 60S IN THE SOUTHEAST.

FOR WEDNESDAY...THE FOCUS FOR THE BEST CHANCES OF SHOWERS AND
THUNDERSTORMS WILL SHIFT MORE NORTHWARD TOWARDS OH/PA FOLLOWING THE
PROJECTED PATHS OF SHORTWAVE TROUGHS ROUNDING THROUGH THE OVERALL
GENERAL LONGWAVE TROUGH PATTERN OVER CENTRAL CONUS. HIGHS WEDNESDAY
WILL RANGE FROM THE LOWER 80S IN THE WEST TO THE LOWER 90S IN THE
EAST.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
ANTICIPATE A VERY ACTIVE WEATHER REGIME DURING THIS PORTION OF THE
FORECAST. TWO DISTINCT AND IMPORTANT TRANSITION WILL TAKE PLACE.
FIRST ON THURSDAY...THE AXIS OF THE MAIN UPPER TROUGH WILL SHIFT
EASTWARD AND BE EITHER DIRECTLY OVER OUR REGION...OR JUST TO OUR
WEST. EITHER PATTERN TRANSLATES TO STRONG DYNAMICS AND ASSOCIATED
SUBSTANTIAL INSTABILITY. EXPECT A GENEROUS AMOUNT OF SHOWERS AND
STORMS DURING THIS PERIOD WITH THE POTENTIAL FOR SOME SEVERE WEATHER
ACTIVITY. THIS TROUGH WILL QUICKLY EXIT THE REGION...BUT NOT REALLY
HAVE ANY SUBSTANTIAL CHANGE IN OUR AIR MASS IN ITS WAKE. A
SECOND...AND POTENTIALLY MORE INTENSE...SYSTEM WILL TAKE AIM ON THE
AREA NEXT WEEKEND. MODEL GUIDANCE IS SHOWING DIFFERENCES IN TIMING
AND BEST TRACK OF THE MOISTURE...BUT THIS TOO MAY BE A PERIOD OF
VERY ACTIVE AND POTENTIALLY SEVERE WEATHER. WE WILL ALSO WILL NEED
TO MONITOR THE POTENTIAL FOR FLOODING OR FLASH FLOODING DURING THIS
PERIOD. MULTIPLE DAYS WITH SHOWERS AND STORMS WITH MODERATE TO HEAVY
DOWNPOURS MAY WARRANT WATCHES LATER IN THE WEEK THE UPCOMING WEEKEND
AS THE GROUND SATURATES.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
ALL SITES EXPECT LYH FINALLY UP TO VFR CONDITIONS THIS AFTERNOON.
CONVECTION FORECAST TRICKY FOR THE NEXT SEVERAL DAYS. WEAK IMPULSE
CURRENTLY ENTERING SOUTHEAST WEST VIRGINIA MAY PROVIDE ENOUGH LIFT
TO FORM SHOWERS AND THUNDERSTORMS THIS AFTERNOON. KEPT OUT OF THE
TAFS FOR NOW GIVEN LOW CONFIDENCE. BEST CHANCE OF SEEING THESE
STORMS AND ASSOCIATED BRIEF IFR/LIFR CONDITIONS WOULD BE OUR
VIRGINIA TAF SITES...WITH TIMING BETWEEN 3 PM AND 8 PM. AFTER THIS
EXPECT A BREAK IN THE ACTION. HOWEVER ANOTHER WAVE WILL APPROACH
SHORTLY BEFORE MIDNIGHT. THINK SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THIS WILL WEAKEN AS THEY APPROACH...THUS DID NOT
INCLUDE IN TAFS. IF THEY DO MAKE IT INTO OUR AREA TIMING WOULD BE
A FEW HOURS EITHER SIDE OF MIDNIGHT...WITH TH BEST CHANCE ACROSS
WESTERN AREAS. THINK WE WILL SEE MORE MID LEVEL CLOUDS
TONIGHT...RESULTING IN LESS FOG FORMATION THAN LAST NIGHT. HOWEVER
IT IT DOES RAIN THIS EVENING...AND BRIEF CLEARING OCCURS...SOME
POCKETS OF DENSE FOG ARE STILL POSSIBLE TOWARDS MORNING.

AFTER TONIGHT...BROAD SOUTHWEST FLOW ACROSS THE REGION WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE
MTNS...MONDAY THROUGH AT LEAST SATURDAY. THUS WHILE VFR CONDITIONS
SHOULD DOMINATE...BRIEF PERIODS OF IFR/LIFR WILL BE POSSIBLE EACH
DAY IN THESE STORMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH/MC
SHORT TERM...KK
LONG TERM...DS/KK
AVIATION...JH/MC
Hazardous weather outlook, May 23, 4:34 AM EDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 AM EDT MON MAY 23 2011

VAZ007-009>014-018>020-022>024-WVZ042>045-240845-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
434 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE GREATEST
CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY THIS AFTERNOON AND
EVENING.

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-240845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
434 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW THUNDERSTORMS TUESDAY AFTERNOON AND EVENING MAY BE STRONG
TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 23, 9:45 AM EDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 AM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND DMG     8 W CHATHAM             36.82N 79.54W
05/22/2011                   PITTSYLVANIA       VA   LAW ENFORCEMENT

            TREES DOWN NEAR RONDO ON RT.57

&&

TW
Local storm report, May 23, 9:46 AM EDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
946 AM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND DMG     9 N ROCKY MOUNT         37.13N 79.88W
05/22/2011                   FRANKLIN           VA   LAW ENFORCEMENT

            TREES DOWN NEAR RED VALLEY ON RT. 116

&&

TW
Local storm report, May 23, 10:57 AM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1057 AM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             5 SW BEDFORD CITY       37.29N 79.60W
05/22/2011  E0.50 INCH       BEDFORD            VA   PUBLIC

&&

DS
Local storm report, May 23, 12:38 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      1 NE TODD               36.31N 81.59W
05/22/2011                   ASHE               NC   FIRE DEPT/RESCUE

            MUDSLIDE DUE TO HEAVY RAIN CLOSED 1 LANE OF HWY 194.
            NUMEROUS SMALL STREAMS WERE ALSO OUT OF THEIR BANKS.

&&

PC
Local storm report, May 23, 1:49 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     1 N CHRISTIANSBURG      37.16N 80.40W
05/22/2011                   MONTGOMERY         VA   NWS EMPLOYEE

            RETIRED NWS EMPLOYEE REPORTED ESTIMATED WINDS OVER 60 MPH
            FOR ABOUT 3 MINUTES AND SEVERAL MEDIUM-SIZE TREES
            DAMAGED.

&&

PC
Special weather statement, May 23, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT MON MAY 23 2011

NCZ001-018-019-232015-
ASHE NC-WATAUGA NC-WILKES NC-
308 PM EDT MON MAY 23 2011

...A DEVELOPING THUNDERSTORM WILL AFFECT ASHE...WATAUGA AND WILKES
COUNTIES...

AT 306 PM EDT...A DEVELOPING THUNDERSTORM WAS LOCATED OVER DEEP
GAP...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR CASCADE FALLS...SUMMIT...AND IDLEWILD AROUND
315 PM...MAPLE SPRINGS AROUND 320 PM...WILBAR AROUND 330 PM...MILLERS
CREEK...BUCK...HALLS MILLS...AND MC GRADY AROUND 340 PM AND MULBERRY
AROUND 345 PM.

LAT...LON 3617 8163 3630 8163 3638 8093 3633 8087
      3609 8088

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:02 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Wythe58 min
May 22, 8:20 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Pulaski, City of Radford55 min
May 22, 8:28 PM EDTSevere Thunderstorm WarningRNKBland, Pulaski, Smyth, Tazewell, Wythe32 min
May 22, 8:33 PM EDTFlash Flood WarningRNKCarroll, Grayson, Pulaski, Smyth, Wythe, City of Galax4 hr
May 22, 8:48 PM EDTFlash Flood WarningRNKBland, Craig, Giles, Montgomery, Pulaski4 hr
May 22, 9:11 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Giles, Montgomery, Pulaski, Roanoke and 3 more64 min
May 22, 10:27 PM EDTSpecial Weather StatementRNKAmherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington, City of Lynchburg63 min
May 22, 10:39 PM EDTSpecial Weather StatementRNKCampbell, Pittsylvania, City of Danville, City of Martinsville36 min
May 22, 11:19 PM EDTSpecial Weather StatementRNKAmherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 3 more56 min
May 23, 12:24 AM EDTSpecial Weather StatementRNKCharlotte, Halifax66 min
May 23, 12:38 AM EDTAreal Flood WarningRNKBland, Craig, Giles, Montgomery, Pulaski6 hr
May 23, 1:17 AM EDTSpecial Weather StatementRNKCarroll, Patrick, City of Galax58 min
May 23, 2:11 AM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville64 min
May 23, 2:37 AM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Patrick53 min
May 23, 2:45 AM EDTSpecial Weather StatementRNKHenry, Pittsylvania, City of Danville, City of Martinsville60 min
May 23, 3:38 AM EDTSpecial Weather StatementRNKHenry, Pittsylvania, City of Danville, City of Martinsville67 min
May 23, 3:48 AM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Martinsville57 min
May 23, 4:55 AM EDTSpecial Weather StatementRNKCampbell65 min
May 23, 5:38 AM EDTSpecial Weather StatementRNKCharlotte, Halifax67 min
May 23, 6:11 AM EDTSpecial Weather StatementRNKCampbell64 min
May 23, 6:41 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham52 min
May 22, 8:17 PM EDTFlash Flood WarningRNKAshe, Watauga, Wilkes4 hr
May 22, 9:50 PM EDTSpecial Weather StatementRNKYadkin55 min
May 23, 12:12 AM EDTSpecial Weather StatementRNKAshe, Watauga63 min
May 23, 12:14 AM EDTFlash Flood WarningRNKAshe, Watauga, Wilkes4 hr
May 23, 3:15 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga, Wilkes45 min
May 23, 3:45 PM EDTFlash Flood WarningRNKAshe, Watauga, Wilkes4 hr
May 23, 3:56 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes, Yadkin64 min
May 23, 4:14 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes46 min
May 23, 4:59 PM EDTSpecial Weather StatementRNKStokes61 min

Nearby

Special Weather Statements in North Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.